Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An algorithm for constructing a basis for $C^{r}$-spline modules over polynomial rings

Authors: Satya Deo and Lipika Mazumdar
Journal: Math. Comp. 67 (1998), 1107-1120
MSC (1991): Primary 41A15; Secondary 13C10
MathSciNet review: 1459386
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Box$ be a polyhedral complex embedded in the euclidean space $E^{d}$ and $S^{r}(\Box)$, $r \geq 0$, denote the set of all $C^{r}$-splines on $\Box$. Then $S^{r}(\Box)$ is an $R$-module where $R = E[x_{1},\ldots,x_{d}]$ is the ring of polynomials in several variables. In this paper we state and prove the existence of an algorithm to write down a free basis for the above $R$-module in terms of obvious linear forms defining common faces of members of $\Box$. This is done for the case when $\Box$ consists of a finite number of parallelopipeds properly joined amongst themselves along the above linear forms.

References [Enhancements On Off] (What's this?)

  • 1. M.F. Atiyah and I.G. MacDonald, ``Introduction To Commutative Algebra'', Addison-Wesley (1969). MR 39:4129
  • 2. L.J. Billera, ``Homology of smooth splines; generic triangulations and a conjecture of Strang'', Trans. Amer. Math. Soc. 310 (1988), 325-340. MR 89k:41010
  • 3. L.J. Billera, ``The algebra of continuous piecewise polynomials'', Adv. Math. 76 (1989), 170-183. MR 90g:13021
  • 4. L.J. Billera and L.L. Rose, ``Modules of piecewise polynomials and their freeness'', Math. Zeit 209 (1992),485-497. MR 93f:52017
  • 5. L.J. Billera and L.L. Rose, ``A dimension series for multivariate splines'', Discrete Comput. Geometry 6 (1991), 107-128. MR 92g:41010
  • 6. L.J. Billera and L.L. Rose, ``Grobner basis methods for multivariate splines'', In: Lyche, T. and Schumaker, L.L. (eds) Mathematical methods in computer aided geometric designs, New York, Acad. Press (1989), 93-104. MR 90k:65032
  • 7. Satya Deo, ``On projective dimension of spline modules''. Journal of Approximation Theory 84 (1996), 12-30. MR 96i:41032
  • 8. R. Haas, ``Modules and vector space bases for spline spaces'', J. Approx. Theory 65 (1991), 73-89. MR 92b:41021
  • 9. S. Yuzvinsky, ``Cohen-Macaulay rings of sections'', Adv. in Math. 63 (1987), 172-195. MR 88d:13039
  • 10. S. Yuzvinsky, ``Modules of splines on polyhedral complexes'', Math. Zeit. 210 (1992), 245-254. MR 93h:52015

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A15, 13C10

Retrieve articles in all journals with MSC (1991): 41A15, 13C10

Additional Information

Satya Deo
Affiliation: Department of Mathematics and Computer Science, R.D. University, Jabalpur - 482 001, India

Lipika Mazumdar
Affiliation: Department of Mathematics and Computer Science, R.D. University, Jabalpur - 482 001, India

Received by editor(s): December 15, 1994
Received by editor(s) in revised form: March 3, 1997
Additional Notes: The first author was supported by the UGC research project no. F 8-5/94 (SR-I)
The second author was supported by the CSIR(JRF) no. 9/97(36)/92/EMR-I
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society